Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 265, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Nov 17, 2003, 9:19 AM CST for Cass County, Missouri. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 17, 2003, 9:19 AM CST (15:19 UTC)
- Expired
- Nov 17, 2003, 10:15 AM CST
- In force
- 56 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Cass County, MO
The radar
The Pleasant Hill radar (KEAX), 21 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 3.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -375 J/kg
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 309 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 171519 SVREAX MOC037-171615- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 919 AM CST MON NOV 17 2003 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CASS COUNTY IN WEST CENTRAL MISSOURI * UNTIL 1015 AM CST * AT 915 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR HARRISONVILLE...AND MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PLEASANT HILL BY 935 AM CST. GUNN CITY BY 940 AM CST. STRASBURG BY 945 AM CST. THE TOWNS OF EAST LYNNE AND BALDWIN PARK ARE ALSO IN THE PATH OF THIS STORM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3850 9459 3862 9413 3883 9414 3883 9452 $$ HUDSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 17, 7:25 AM CST, 1 hour 54 minutes earlier.
Area forecast discussion, Nov 17, 7:25 AM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR DATE NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 725 AM CST MON NOV 17 2003 .DISCUSSION... AREAS OF FOG ACROSS NORTH CENTRAL AND NORTHEAST ZONES DECREASING...THUS HAVE GONE AHEAD AND CANCELLED DENSE FOG ADVISORY. LINE OF CONVECTION ACROSS CENTRAL/EASTERN KANSAS INTO NORTHWEST CONTINUES TO SLOWLY PROPAGATE EASTWARD...AND WILL MOVE INTO WEST CENTRAL/SOUTHWEST ZONES BY MID MORNING. THESE STORMS HAVE HISTORY OF PRODUCING MARGINALLY SEVERE HAIL ACROSS EASTERN KANSAS. HAVE UPDATED GRIDS/ZONES TO BUMP POPS ACROSS WESTERN ZONES TO NEAR 100 PERCENT...AS WELL AS REMOVE ADVISORY WORDING. SEAMAN && .PREV DISCUSSION... 320 AM... EARLY MORNING SATELLITE IMAGERY AND UPPER AIR ANALYSIS DEPICT STRONG ZONAL JET ACROSS EASTERN PACIFIC INTO PACIFIC NORTHWEST...WITH NOSE OF JET DIGGING DOWN THE BACKSIDE OF DEVELOPING SHORTWAVE TROUGH OVER NORTHERN/CENTRAL ROCKIES. SOUTHERN STREAM SHORTWAVE ALSO NOTED PROPAGATING ACROSS BAJA/GULF OF CA. AHEAD OF THESE UPPER LEVEL FEATURES...SURFACE TROUGH HAS DEVELOPED ACROSS HIGH PLAINS ALLOWING RETURN FLOW ACROSS SOUTHERN/CENTRAL PLAINS...WITH WARM FRONT LOCATED ROUGHLY ALONG RED RIVER VALLEY. PROFILER DATA INDICATE 40-50KT LOW LEVEL JET EXTENDING NORTHWARD ACROSS CENTRAL/SOUTHERN PLAINS TRANSPORTING MOISTURE NORTHWARD ACROSS THIS BOUNDARY...WHICH HAS RESULTED IN SCATTERED CONVECTION ACROSS WESTERN OK/SOUTHWEST KS EARLY THIS MORNING. AS LOW LEVEL MOISTURE ADVECTION/ASSOCIATED ISENTROPIC FORCING CONTINUES THIS MORNING EXPECT TO SEE AN INCREASE IN CONVECTION ACROSS CENTRAL PLAINS INTO MID MO RIVER VALLEY...POSSIBLY MAKING IT INTO FAR WESTERN CWA TOWARDS SUNRISE. OTHERWISE DENSE FOG REMAINS IN PLACE ACROSS NORTH CENTRAL/NORTHEAST MO...AND EXPECT THIS FOG TO PERSIST THROUGH THE MORNING HOURS...THUS WILL KEEP DENSE FOG ADVISORY IN EFFECT. AM SOMEWHAT CONCERNED THAT AREAS AROUND KIRKSVILLE MAY REMAIN FOGGY THROUGHOUT MUCH OF THE DAY AS MOISTURE CONTINUES TO ADVECT INTO AREA. STRATUS CURRENTLY OVER SOUTHERN MO SHOULD SPREAD ACROSS MUCH OF FORECAST AREA EARLY THIS MORNING AND PERSIST THROUGHOUT THE DAY...LIMITING HEATING/DESTABILIZATION. HAVE LOWERED MAX TEMPS ACROSS NORTHERN HALF OF FORECAST AREA A CATEGORY OR SO. MODELS IN AGREEMENT PROGGING NORTHERN ROCKIES SHORTWAVE TO AMPLIFY AS IT DIGS INTO PLAINS REGION TODAY INTO TONIGHT. IMPRESSIVE COUPLED JET STRUCTURE COMBINED WITH ISENTROPIC LIFT ASSOCIATED WITH LOW LEVEL WARM AIR/THETA-E ADVECTION...WILL ALLOW STRONG LARGE SCALE FORCING TO SPREAD ACROSS REGION LATER THIS AFTERNOON INTO TONIGHT. IN ADDITION...SURFACE WAVE PROGGED TO DEVELOP ALONG RED RIVER BOUNDARY AND LIFT NORTHEAST ACROSS CENTRAL MO THIS EVENING. EXPECT WIDESPREAD CONVECTION TO DEVELOP ACROSS SOUTHERN/CENTRAL MO AFFECTING SOUTHEAST ZONES MAINLY LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS. SOME QUESTION REMAINS REGARDING AREAL COVERAGE OF PRECIPITATION ACROSS NORTHWESTERN TWO THIRDS OF CWA...WHICH WILL BE DICTATED BY EVOLUTION OF CONVECTION SOUTH OF CWA. IF WIDESPREAD CONVECTION DEVELOPS FURTHER SOUTH...MOISTURE INFLOW INTO REGION WILL BE DISRUPTED...LIMITING QPF ACROSS THIS AREA. SURFACE FRONT PROGGED TO PUSH INTO WESTERN CWA THIS EVENING. META INDICATES MARGINAL INSTABILITY TO BE PRESENT ALONG/AHEAD OF THIS BOUNDARY ASSOCIATED WITH MID LEVEL COOLING. IF SUFFICIENT INSTABILITY CAN DEVELOP MAY SEE SECOND AREA OF ORGANIZED CONVECTION DEVELOP ALONG THIS BOUNDARY. GIVEN STRENGTH OF SHEAR POTENTIAL EXISTS FOR A FEW CELLS TO BECOME SEVERE WITH THREAT FOR LARGE HAIL/DAMAGING WINDS. MODELS HAVE SLOWED TIMING OF MID LEVEL TROUGH AXIS...KEEPING THIS AXIS WEST OF CWA THROUGH THE MORNING HOURS TUESDAY. H5 THERMAL TROUGH ASSOCIATED WITH MID LEVEL TROUGH PROGGED TO PASS ACROSS FORECAST AREA TUESDAY...RESULTING IN STEEP LAPSE RATES/MARGINAL INSTABILITY TUESDAY AFTERNOON ACROSS EASTERN AND SOUTHERN CWA. HAVE KEPT CHANCE POPS ACROSS EASTERN CWA DURING THE MORNING HOURS TUESDAY...THEN ADDED CHANCE POPS FOR THE AFTERNOON HOURS ACROSS EASTERN AND SOUTHERN ZONES. SEAMAN 940 PM... HAVE ISSUED A DENSE FOG ADVISORY FOR A LARGE PART OF NORTH CENTRAL AND NORTHEAST MISSOURI FOR THE REST OF TONIGHT. THE AREA OF STRATUS AND DENSE FOG WHICH PERSISTED OVER PARTS OF THE EAST CENTRAL FORECAST AREA NEVER DISSIPATED AFTER SUNSET. IT HAS ACTUALLY EXPANDED TO THE NORTH...EAST AND WEST...REACHING THE IOWA AND MISSOURI BORDER. SEE NO REASON FOR IT TO GO AWAY. THE DENSE FOG EXTENDS SOUTH TO THE MISSOURI RIVER. 00Z ETA MODEL CONTINUES TREND OF EARLIER MODEL RUNS. EARLIER DOUBTS OF BEING ABLE TO REMOVE RAIN CHANCES FROM FAR WESTERN COUNTIES NO LONGER VALID. 00Z ETA WARM ADVECTION/ELEVATED CONVECTION STILL HAS A CHANCE OF REACHING THESE AREAS BY 12Z MONDAY. LATEST SATELLITE IMAGERY SHOWS LIGHTING STRIKES OVER THE TX PANHANDLE AS CONVECTIVE LOOKING CLOUDS FORM. CLOUD VECTORS INDICATE THEY COULD TRANSLATE INTO EAST CENTRAL KS AND WEST CENTRAL MO BY 12Z. LOOKS LIKE A COUPLE PERIODS OF SHOWERS AND STORMS TOMORROW WITH ONE PIECE OF ENERGY MOVING ACROSS NORTHWEST MO IN THE MORNING/EARLY AFTERNOON AND ANOTHER OVER SOUTHERN SECTIONS OF THE FORECAST AREA IN THE AFTERNOON. TOO COMPLICATED TO GET CUTE SO WILL LUMP ENTIRE AREA IN THE CATEGORICAL COLUMN FOR RAIN CHANCES IN THE AFTERNOON. MJ 145 PM... AFTERNOON MOISTURE IMAGERY INDICATES A SHORTWAVE TROUGH DROPPING SOUTHEAST SOUTH OF SOUTHERN CALIFORNIA WITH AN UPPER TROUGH DIGGING SOUTHEAST JUST OFF THE PACIFIC NORTHWEST COAST. FORECAST CONCERNS EVOLVE AROUND THE EVOLUTION OF THESE FEATURES AS THEY PROGRESS EAST INTO THE PLAINS. MODELS VARY WITH DETAILS BUT GENERALLY MORE VIGOROUS AND SLOWER WITH THE UPPER TROUGH JUST OFF THE PACIFIC NORTHWEST COAST. DETAILS ASSOCIATED WITH THE UPPER TROUGH WILL BE IMPORTANT IN THE SHORT TERM AND WILL LIKELY HAVE AN IMPACT ON SEVERE WEATHER THREAT...ESPECIALLY THE STRONG H3 SPEED MAX LOCATED IN THE BAJA CALIFORNIA AREA. GFS HAS TRENDED SLIGHTLY FURTHER SOUTH WITH THIS FEATURE MONDAY NIGHT WITH THE ETA TRENDING SLIGHTLY FURTHER NORTH. MESOETA SUGGEST 140KT H3 SPEED MAX WITH THIS SHORTWAVE AS IT PROGRESS THROUGH THE SOUTHERN PLAINS ON MONDAY. FOR LATE TONIGHT...MESOETA NOT AS VIGOROUS WITH ISENTROPIC LIFT LATE TONIGHT FOR THE EXTREME WESTERN AND SOUTHERN ZONES. WILL LOWER POPS. HOWEVER...DO EXPECT STRATUS DO DEVELOP AND EXPAND RAPIDLY SOUTH AS LOW LEVEL JET BEGINS TO DEVELOP LATE TONIGHT. ALSO HAVE SOME CONCERN ABOUT FOG DEVELOP FOR THE SOUTHEASTERN ZONES AS FOG MAY DEVLOP BEFORE THE STRATUS MOVES IN. A SERIES OF SHORTWAVES TO QUICKLY ADVANCE NORTHEAST THROUGH THE CWA ON MONDAY WITH A GRADUAL INCREASE IN WEAK TO MODERATE ISENTROPIC LIFT ON THE 300-305 ISENTROPIC SURFACES. ALTHOUGH CWA IN A SLIGHT RISK...MAIN CONCERN IS INSTABILITY. EXPECT EXTENSIVE CLOUD COVER WILL LIMIT INSTABILITY. MESOETA GRIDS SUGGEST UNIMPRESSIVE MID-LEVEL LAPSE RATES...SO DESPITE GOOD SHEAR...SEVERE RISK APPEARS LOW DURING THE DAYTIME HOURS. CALLED SPC AND THEY AGREE RISK APPEARS LOW DURING THE DAYTIME HOURS. MAIN CONCERN IS MONDAY NIGHT WITH THE APPROACH OF THE FRONT AND MID LEVEL COOLING WITH THE UPPER TROUGH. MAIN CONCERN WILL BE THE AMOUNT OF INSTABILITY AVAILABLE ACROSS THE CWA AND WHERE THE BEST LOW LEVEL SHEAR WILL DEVELOP...DEPENDENT UPON LOCATION OF SURFACE LOW DEVELOPMENT. COMPLEX INTERACTION OF SOUTHERN SHORTWAVE AND APPROACH OF NORTHERN UPPER TROUGH WILL MAKE EXACT PLACEMENT DIFFICULT...BUT EXPERIENCE DICTATES THAT SOUTHERN SHORTWAVE AND SPEED MAKE WILL LIKELY PLAY A SIGNIFICANT ROLE AND LIKELY INTERFER WITH SIGNIFICANT INSTABILITY ALONG THE FRONT FOR NORTHWEST MISSOURI. MESOETA...AND TO A LESSER EXTENT THE GFS...SUGGEST THAT A RATHER IMPRESSIVE COUPLED JET STRUCTURE WILL EXIST ACROSS EXTREME SOUTHEAST KANSAS...SOUTHWEST MISSOURI...NORTHWEST ARKANSAS AND EASTERN OKLAHOMA LATE MONDAY AFTERNOON AND MONDAY EVENING. THIS AREA WOULD APPEAR TO BE THE AREA MOST FAVORED FOR STRONG TO SEVERE CONVECTION GIVEN SHEAR AND INSTABILITY PARAMETERS. IF ORGANIZED CONVECTION DOES IN THE AREA...SURFACE LOW DEVELOPMENT WOULD LIKELY OCCUR MONDAY EVENING TO THE SOUTHEAST OF CWA...SIMILIAR TO THE GFS. THIS WOULD IMPEDE SIGNIFICANT GULF INFLOW IN THE VICINITY OF THE FRONT. HOWEVER...DUE TO UNCERTAINITY...CANNOT RULE OUT STRONG TO SEVERE STORMS MONDAY EVENING INTO EARLY TUESDAY MORNING AHEAD OF THE FRONT IN A STRONG SHEAR ENVIRONMENT. OTHERWISE...PRECIPITATION TO END TUESDAY MORNING FOR THE EASTERN ZONES...FOLLOWED BY WINDY CONDITIONS ON TUESDAY. IN THE EXTENDED PORTION OF THE FORECAST...UPPER RIDGING ACROSS THE CENTRAL CONUS WILL BRING DRY AND UNSEASONABLY WARM CONDITIONS TO THE FORECAST AREA FOR THE LAST HALF OF THE WORK-WEEK. BY THURSDAY AFTERNOON...UPPER 60S AND LOW 70S ARE EXPECTED ACROSS MUCH OF THE AREA. FOR NEXT WEEKEND...FORECAST CONFIDENCE IS VERY LOW...AS MEDIUM RANGE MODEL SOLUTIONS ARE ALL OVER THE MAP. THE MAIN VARIABLE IS THE FATE OF A MID/UPPER TROUGH OVER THE EASTERN PACIFIC. THE GFS OFFERS A PROGRESSIVE SCENARIO...AND BRINGS THE TROUGH EASTWARD INTO THE PLAINS BY SATURDAY. MEANWHILE...THE ECMWF/CANADIAN STALLS THE TROUGH IN THE EASTERN PACIFIC...AND ALLOWS THE RIDGE TO MAINTAIN ITSELF ACROSS THE CENTRAL PLAINS OVER THE WEEKEND. THIS HUGE LARGE-SCALE PATTERN DIFFERENCE LENDS ITSELF TO A GREAT DEAL OF UNCERTAINTY WITH RESPECT TO TEMPERATURES AND PRECIP CHANCES OVER THE WEEKEND. WILL NOT MAKE BIG CHANGES TO THE GOING FORECAST UNTIL MODELS EITHER BEGIN CONVERGING ON A SOLUTION...OR BEGIN TO EXHIBIT ACCEPTABLE RUN-TO-RUN CONTINUITY. FOR NOW...WILL MAINTAIN SLIGHT CHANCE POPS FOR FRIDAY NIGHT AND SATURDAY AND STICK CLOSE TO GUIDANCE TEMPS. ALTHOUGH...IF THE ECMWF/CANADIAN SOLUTIONS WERE CORRECT...NEXT WEEKEND WOULD BE DRY AND CONTINUED UNSEASONABLY WARM. DB/SCHMIT && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE.
Hazardous weather outlook, Nov 17, 6:00 AM CST, 3 hours 19 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 600 AM CST MON NOV 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT PATCHY DENSE FOG WILL BE POSSIBLE THROUGH MID MORNING ACROSS THE AREA...REDUCING VISIBILITIES TO LESS THAN ONE QUARTER MILE AT TIMES. A STRENGTHENING STORM SYSTEM WILL BRING THUNDERSTORMS TO THE REGION THROUGHOUT THE DAY AND INTO THE NIGHTTIME HOURS TONIGHT. SHEAR PROFILES ARE SUPPORTIVE OF ORGANIZED SEVERE STORMS...HOWEVER INSTABILITY WILL REMAIN LIMITED...KEEPING THE THREAT FOR SEVERE THUNDERSTORMS LOW. THE GREATEST THREAT OF SEVERE THUNDERSTORMS WILL BE ALONG AND JUST AHEAD OF AN ADVANCING COLD FRONT...WHICH WILL MOVE ACROSS EXTREME EASTERN KANSAS INTO WESTERN MISSOURI THIS EVENING INTO THE EARLY MORNING HOURS TUESDAY. DAMAGING WINDS AND HAIL WILL BE THE PRIMARY THREAT WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT ACROSS THE AREA. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. SEAMAN
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.